Preview Mode Links will not work in preview mode

Howard G. Smith, M.D. is a former radio medical editor and talk show host in the Boston Metro area.  His "Medical Minute" of health and wellness news and commentary was a regular weekday feature on WBZ-AM, WRKO-AM, and WMRE-AM.   His popular two-way talk show, Dr. Howard Smith OnCall, was regularly heard Sunday morning and middays on WBZ.

More recently, Dr. Smith has adopted the 21st century technology of audio and video podcasting as conduits for the short health and wellness reports, HEALTH NEWS YOU SHOULD USE.  Many of these have video versions, and they may be found on his YouTube page: https://www.youtube.com/channel/UCKPOSWu-b4GjEK_iOCsp4MA

Trained at Harvard Medical School and a long-time faculty member at Boston Children’s Hospital, he practiced Pediatric Otolaryngology for 40 years in Boston, Southern California, and in central Connecticut.

If you have questions or suggestions about this content, please email the doctor at drhowardsmith.reports@gmail.com or leave him a message at 516-778-8864.  His website is: www.drhowardsmith.com.

Please note that the news, views, commentary, and opinions that Dr. Smith provides are for informational purposes only.  Any changes that you or members of your family contemplate making to lifestyle, diet, medications, or medical therapy should always be discussed beforehand with personal physicians who have been supervising your care.

Mar 9, 2019

Vidcast: https://youtu.be/nbRiz8yLIUQ

If 100 patients visit the emergency room, more than one-third of them will suffer a dangerous interaction between a medication prescribed by the ER staff and those drugs they are already taking.  This study from New Jersey’s Rutgers University sounds a warning and pinpoints those drug combinations most likely to cause issues.

Three medication combinations that resulted from an ER visit and could cause serious issues were:

  1. Oxycodone/acetaminophen, better known as the common pain med Percocet, PLUS fluoroquinolone antibiotics such as ciprofloxacin (Cipro) or levofloxacin, (Levaquin) can together trigger seizures, delusions, and hallucinations.
  2. Percocet again PLUS the common diuretic and high blood pressure med hydrochlorthiazide can lead to blood pressure drops and a risk of falls.
  3. Lisinopril, frequently prescribed alone or with hydrochlorthiazine for high blood pressure, PLUS ibuprofen, Advil or Motrin, may cause kidney damage.

When you see any doctor but particularly one in an ER less than completely familiar with your history and medication list, be certain to review which drugs, both prescription and over-the-counter, that you are taking.  The sad fact is that, by the time you are ready to leave the ER, you’ve already spent way too much time so the few additional minutes it will take to review your medications with the staff is time well spent.

#druginteractions #emergencyroom #ER #ED #Percodan, lisinopril #ibuprofen #hydrochlorthiazide

Tara Jawaro, Patrick J. Bridgeman, Jude Mele, Grant Wei. Descriptive study of drug-drug interactions attributed to prescriptions written upon discharge from the emergency department. The American Journal of Emergency Medicine, 2019.